Mississippi, 2017

Flash Flood in Mississippi, July 29, 2017

July 29, 2017 · NWS JAN · 1 event in 1 county or zone

Showers and thunderstorms developed in association with a cold front moving through the region. Some of these storms produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with a cold front moving through the region. Some of these storms produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 29, 5:32 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 29, 5:32 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
632 AM CDT Sat Jul 29 2017

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
The primary concerns going through the early morning hours will be
the numerous TSRA/SHRA impacting locations along/south of the
JAN/HKS to MEI corridor and a several hour period of MVFR ceilings
in the wake of the convection and ahead of the cold front.
Otherwise, VFR conditions are expected to return swiftly later
this morning and afternoon from north to south across the entire
area as drier air moves in behind the front. /EC/

&&

.DISCUSSION...

Today through tonight...

A cold front preceded by considerable convective precipitation is
moving into northern portions of the ArkLaMiss early this
morning. The front is expected to continue pushing south through
the entire forecast area by this evening as the upper level
pattern amplifies over the eastern CONUS and forces much drier air
into the region.

In the near term, the threat for flash flooding will continue
given the very moist and unstable environment with 20 to 30 kt of
low level flow and lift from the approaching front. Multicell
storms continue to develop over mainly southern portions of the
forecast area, and propagation vectors have been favorable for
storm cell training in the deep moisture, but there has been
enough cold pooling to keep storms more progressive and less prone
from locking in on one location. Will still keep the current
flash flood watch going given the abundance of convection and deep
moisture and the signals in CAM guidance for better storm
organization as the frontal ascent and influence increases.

A few storms with damaging wind gusts will be possible
with north-south oriented multicell storm segments given
favorable 0-3 shear vectors, but poor lapse rates and decreasing
instability should result in a diminishing trend for any
strong/severe storms overall. As we go into the afternoon and
night, expect a dry and more comfortable airmass to gain control
over the ArkLaMiss. /EC/

Sunday through next Friday...

Drier air will continue to filter into the forecast area behind
the passage of Saturday's cold front, as high pressure to the
north builds into the region. Although moisture will subtly
increase as the latter half of the upcoming work week rolls
around, this overall drier air mass will largely remain over the
forecast area through much of the period. Persistent northwest
flow aloft and high pressure at the surface will keep convection
at a minimum through much of the long term as well. Rain chances
do however look best at the end of the period, Thursday into
Friday, as models indicate another decent shortwave trying to push
yet another front south into and eventually through the CWA
heading into next weekend.

Highs each afternoon will generally top out around the 90 degree
mark.  Mostly sunny skies are expected each day, but some clouds
will begin working their way back in through the course of the work
week.  Lows will begin the term on the cool side and in the mid and
upper 60s Sunday night.  However, they too will warm a bit through
the week, returning to the lower 70s. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  68  90  69 /  44   3   0   0
Meridian      88  68  90  67 /  57   3   0   1
Vicksburg     88  67  89  67 /  52   2   0   0
Hattiesburg   86  69  90  70 /  58  11   0   1
Natchez       85  67  87  68 /  66   5   0   0
Greenville    89  65  87  67 /   8   1   0   0
Greenwood     89  65  89  67 /   5   2   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until noon CDT today for MSZ047>051-053>059-
     061>066-072>074.

LA...Flash Flood Watch until noon CDT today for LAZ016-025.

AR...None.

&&
Hazardous weather outlook, Jul 29, 2:59 AM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
359 AM CDT Sat Jul 29 2017

ARZ074-075-LAZ007>009-MSZ018-019-025>046-051-300900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Newton-
359 AM CDT Sat Jul 29 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ015-023>026-MSZ052-060-061-300900-
Richland-Franklin LA-Catahoula-Tensas-Concordia-Lauderdale-Adams-
Franklin MS-
359 AM CDT Sat Jul 29 2017

This hazardous weather outlook is for portions of northeast
Louisiana, east central Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

Heavy rain and localized flash flooding will be possible this morning.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ016-MSZ047>050-053>059-062>066-072>074-300900-
Madison LA-Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
359 AM CDT Sat Jul 29 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today

Heavy rain and flash flooding will be possible, especially early
this morning. A flash flood watch remains in effect.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 29, 2:37 AM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
337 AM CDT SAT JUL 29 2017

MSZ047-053-290915-
Warren MS-Claiborne MS-
337 AM CDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARREN AND
CLAIBORNE COUNTIES UNTIL 415 AM CDT...

At 337 AM CDT, Meteorologists were tracking a strong thunderstorm 7
miles west of Rocky Springs, or 18 miles south of Vicksburg, moving
southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Port Gibson and Rocky Springs around 350 AM CDT.
  Hermanville around 405 AM CDT.
  Pattison around 410 AM CDT.
  Peyton around 415 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3201 9108 3202 9108 3221 9095 3213 9072
      3184 9072 3183 9073 3179 9074 3178 9075
      3179 9085 3180 9084 3183 9084 3184 9092
      3199 9110
TIME...MOT...LOC 0837Z 316DEG 17KT 3206 9093

19
Special weather statement, Jul 29, 2:41 AM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
341 AM CDT SAT JUL 29 2017

MSZ073-074-290930-
Lamar MS-Forrest MS-
341 AM CDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT FORREST AND NORTHERN LAMAR
COUNTIES UNTIL 430 AM CDT...

At 341 AM CDT, Meteorologists were tracking a strong thunderstorm
over Rawls Springs, or near West Hattiesburg, moving southeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Hattiesburg around 345 AM CDT.
  West Hattiesburg around 350 AM CDT.
  Petal around 400 AM CDT.
  Sunrise around 410 AM CDT.
  Mclaurin around 430 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3099 8932 3141 8965 3143 8965 3143 8915
      3105 8915
TIME...MOT...LOC 0841Z 316DEG 17KT 3137 8938

19
Special weather statement, Jul 29, 2:47 AM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
347 AM CDT SAT JUL 29 2017

LAZ016-025-290945-
Tensas LA-Madison LA-
347 AM CDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TENSAS AND
SOUTHWESTERN MADISON PARISHES UNTIL 445 AM CDT...

At 347 AM CDT, Meteorologists were tracking a strong thunderstorm 8
miles southeast of Bakers, or 16 miles southwest of Tallulah, moving
southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Somerset around 425 AM CDT.
  Newellton around 440 AM CDT.
  Lake Bruin around 445 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3223 9151 3224 9154 3230 9152 3232 9147
      3235 9150 3236 9145 3240 9148 3243 9135
      3221 9113 3214 9117 3211 9103 3205 9108
      3207 9116 3201 9108 3198 9118 3192 9118
      3184 9126 3215 9150 3220 9149 3221 9155
TIME...MOT...LOC 0847Z 316DEG 16KT 3226 9140

19
Special weather statement, Jul 29, 3:14 AM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
414 AM CDT SAT JUL 29 2017

MSZ047-053-291000-
Warren MS-Claiborne MS-
414 AM CDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN AND
CLAIBORNE COUNTIES UNTIL 500 AM CDT...

At 414 AM CDT, Meteorologists were tracking a strong thunderstorm 7
miles east of Somerset, or 18 miles south of Tallulah, moving
southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Yokena around 425 AM CDT.
  Port Gibson around 440 AM CDT.
  Rocky Springs around 445 AM CDT.
  Hermanville and Pattison around 450 AM CDT.
  Peyton around 500 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3221 9114 3224 9105 3222 9100 3219 9100
      3222 9098 3213 9072 3178 9074 3179 9084
      3183 9084 3184 9091 3199 9111 3203 9108
      3207 9116 3205 9108 3216 9100 3218 9106
      3213 9105 3212 9112 3213 9116 3216 9117
TIME...MOT...LOC 0914Z 305DEG 29KT 3214 9111

19
Special weather statement, Jul 29, 3:36 AM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
436 AM CDT SAT JUL 29 2017

MSZ055-291000-
Simpson MS-
436 AM CDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT SIMPSON COUNTY UNTIL 500 AM
CDT...

At 436 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Magee to near Mendenhall to near
Harrisville. Movement was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Sanatorium around 455 AM CDT.
  Magee around 500 AM CDT.

Other locations impacted by these storms include D'Lo and Braxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3191 9017 3193 9017 3194 9019 3195 9019
      3205 9023 3200 8966 3178 8965 3176 8998
TIME...MOT...LOC 0936Z 307DEG 25KT 3190 8968 3195 8994 3200 9006

19
Special weather statement, Jul 29, 4:12 AM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
512 AM CDT SAT JUL 29 2017

LAZ016-025-MSZ047-291100-
Tensas LA-Madison LA-Warren MS-
512 AM CDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TENSAS...CENTRAL
MADISON PARISHES IN NORTHEASTERN LOUISIANA AND SOUTHWESTERN WARREN
COUNTIES UNTIL 600 AM CDT...

At 511 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles south of Tendal to near Afton.
Movement was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Afton around 515 AM CDT.
  Somerset and Yokena around 540 AM CDT.
  Newellton around 555 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3237 9110 3214 9091 3210 9101 3211 9103
      3210 9104 3207 9112 3208 9113 3208 9115
      3206 9116 3201 9130 3236 9146 3236 9145
      3238 9147 3243 9149 3243 9148
TIME...MOT...LOC 1011Z 324DEG 25KT 3234 9138 3230 9115

19

The radar

The Jackson/Brandon,MS radar (KDGX), 30 km away, was scanning. The volume nearest the first event began at 13:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
July 29, 7:45 AM CST to 9:30 AM CST
Where
Madison County, 3.79 mi NNE of Barnett Res East to 4.2 mi SW of Shocco
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.548, -89.938

Flash flooding occurred near the Sharon and Rankin roads intersection. Creeks and ditches overflowed, with debris from runoff along Sharon Road south to the Natchez Trace.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712462.